Alert archive / New York / Lake Effect Snow Warnings in 2009
Lake Effect Snow Warning 9, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow warning at Dec 3, 2009, 4:06 PM EST for Erie County, New York. It took effect at Dec 4, 2009, 6:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2009, 4:06 PM EST (21:06 UTC)
- In effect from
- Dec 4, 2009, 6:00 AM EST
- Expired
- Dec 4, 2009, 11:14 AM EST
- In force
- 5 hr
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS41 KBUF 032106 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 406 PM EST THU DEC 3 2009 ...SIGNIFICANT LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO AREA FRIDAY... .DEEP LOW PRESSURE OVER NEW ENGLAND WILL PUSH THROUGH THE CANADIAN MARITIMES TONIGHT. A COLD SOUTHWESTERLY FLOW OF AIR IN THE WAKE OF THIS LOW WILL CROSS THE WARMER WATERS OF LAKE ERIE. THIS WILL PRODUCE A BAND OF MODERATE TO HEAVY LAKE EFFECT ACROSS PARTS OF THE NIAGARA FRONTIER...WITH THE HEAVIEST SNOWS FOCUSED ON THE BUFFALO METRO AREA FRIDAY. NYZ010-040515- /O.NEW.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 406 PM EST THU DEC 3 2009 ...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY. A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS NORTHERN ERIE COUNTY FRIDAY MORNING. THE LAKE BAND IS EXPECTED TO SLOWLY INTENSIFY THROUGH THE DAY AS IT SETTLES ACROSS THE BUFFALO METRO AREA AND THE NORTHERN SUBURBS...WITH THE HEAVIEST SNOWFALL AMOUNTS EXPECTED TO BE FROM MID AFTERNOON FRIDAY INTO THE EARLY EVENING. SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST. THUNDER AND LIGHTNING MAY ALSO OCCUR AT TIMES WITHIN THIS BAND. THE HEAVY SNOW WILL LIKELY MAKE FOR A DIFFICULT LATE AFTERNOON RUSH HOUR. THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ001-002-011-040515- /O.NEW.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/ NIAGARA-ORLEANS-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA 406 PM EST THU DEC 3 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY. A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS THE NIAGARA FRONTIER EARLY FRIDAY MORNING. THE LAKE BAND IS EXPECTED TO SLOWLY INTENSIFY THROUGH THE DAY AS IT SLOWLY SETTLES SOUTHWARD. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR ACROSS SOUTHERN NIAGARA AND SOUTHERN ORLEANS COUNTIES DURING THE MORNING HOURS. SNOWFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY SOUTH OF LOCKPORT AND ALBION. THE HEAVIEST SNOWFALL AMOUNTS ACROSS GENESEE COUNTY WILL LIKELY OCCUR FRIDAY AFTERNOON AND EARLY EVENING. SNOWFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY WEST OF BATAVIA. THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH LATE FRIDAY AFTERNOON AND FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TMA
3 follow-up statements
000 WWUS41 KBUF 040251 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 951 PM EST THU DEC 3 2009 ...SIGNIFICANT LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO AREA FRIDAY... .DEEP LOW PRESSURE EAST OF NEW ENGLAND WILL PUSH THROUGH THE CANADIAN MARITIMES OVERNIGHT. A COLD SOUTHWESTERLY FLOW OF AIR IN THE WAKE OF THIS LOW WILL CROSS THE WARMER WATERS OF LAKE ERIE. THIS WILL PRODUCE A BAND OF MODERATE TO HEAVY LAKE EFFECT ACROSS PARTS OF THE NIAGARA FRONTIER...WITH THE HEAVIEST SNOWS FOCUSED ON THE BUFFALO METRO AREA FRIDAY. NYZ010-041100- /O.CON.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 951 PM EST THU DEC 3 2009 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY... A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY. A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS NORTHERN ERIE COUNTY EARLY FRIDAY MORNING. THE LAKE BAND WILL ENTER THE BUFFALO METRO AREA EARLY FRIDAY MORNING...BRINGING MODERATE SNOW TO SOME LOCATIONS DURING THE MORNING COMMUTE. THE BAND WILL MEANDER NORTH LATE IN THE MORNING...BEFORE BACK ACROSS THE BUFFALO METRO AREA AND THE NORTHERN SUBURBS DURING THE AFTERNOON AND EARLY EVENING. THE BAND WILL PRODUCE MODERATE TO HEAVY SNOWFALL ON FRIDAY AFTERNOON AND FRIDAY EVENING. SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST. THUNDER AND LIGHTNING MAY ALSO OCCUR AT TIMES WITHIN THIS BAND. THE SNOW WILL IMPACT THE MORNING AND AFTERNOON COMMUTES IN THE BUFFALO METRO AREA. THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ001-002-011-041100- /O.CON.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/ NIAGARA-ORLEANS-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA 951 PM EST THU DEC 3 2009 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY... A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY. A BAND OF LAKE EFFECT SNOW IS EXPECTED TO LIFT INTO THE NIAGARA FRONTIER EARLY FRIDAY MORNING. THE LAKE BAND IS EXPECTED TO SLOWLY INTENSIFY THROUGH THE DAY AS IT SLOWLY SETTLES SOUTHWARD. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR ACROSS SOUTHERN NIAGARA AND SOUTHERN ORLEANS COUNTIES DURING THE MORNING HOURS. SNOWFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY SOUTH OF LOCKPORT AND ALBION. THE HEAVIEST SNOWFALL AMOUNTS ACROSS GENESEE COUNTY WILL LIKELY OCCUR FRIDAY AFTERNOON AND EARLY EVENING. SNOWFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY WEST OF BATAVIA. THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH LATE FRIDAY AFTERNOON AND FRIDAY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$
000 WWUS41 KBUF 040953 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 453 AM EST FRI DEC 4 2009 ...ACCUMULATING LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO AREA... .COLD AIR CROSSING LAKE ERIE TODAY WILL GENERATE A BAND OF LAKE EFFECT SNOW ACROSS THE NIAGARA FRONTIER. THE WET SNOW WITHIN THIS BAND COULD BE MODERATE TO EVEN HEAVY AT TIMES...WITH THE FOCUS OF THE ACTIVITY NEAR OR IN THE BUFFALO METRO AREA. THE LAKE SNOW WILL DIMINISH IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING. NYZ010-041800- /O.CON.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 453 AM EST FRI DEC 4 2009 ...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING... A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. A BAND OF LAKE EFFECT SNOW WILL DEVELOP OVER LAKE ERIE AND EXTEND ACROSS THE NORTHERN SECTIONS OF THE COUNTY THIS MORNING. THE WET SNOW COULD BECOME HEAVY AT TIMES LATER THIS MORNING BEFORE DIMINISHING IN INTENSITY THIS AFTERNOON. IN FACT...THE LAKE SNOW COULD BECOME MIXED WITH A LITTLE RAIN THIS AFTERNOON. THE LAKE EFFECT SHOULD THEN CHANGE BACK TO JUST SNOW THIS EVENING. SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST. IT IS NOT OUT OF THE QUESTION THAT THE HEAVIER SNOW THIS MORNING COULD BE ACCOMPANIED BY A LITTLE THUNDER AND LIGHTNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ001-002-011-041800- /O.CON.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/ NIAGARA-ORLEANS-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA 453 AM EST FRI DEC 4 2009 ...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. A BAND OF LAKE EFFECT SNOW WILL DEVELOP OVER LAKE ERIE AND EXTEND ACROSS PARTS OF THE NIAGARA FRONTIER AS THE MORNING PROGRESSES. WHILE ERIE COUNTY WILL PICK UP THE GREATEST SNOWFALL...ALL OF THE NIAGARA FRONTIER SHOULD BE ABLE TO PICK UP AT LEAST A LITTLE SNOW. ACCUMULATIONS OUTSIDE ERIE COUNTY WILL RANGE FROM AN INCH OR SO NEAR LAKE ONTARIO TO 3 TO 5 INCHES OVER SOUTHERN NIAGARA AND WESTERN SECTIONS OF ORLEANS AND GENESEE COUNTIES. THE WET SNOW SHOULD DIMINISH IN INTENSITY DURINGH THE MIDDAY AND AFTERNOON... WHEN THE PRECIPITATION COULD MIX WITH A LITTLE RAIN. THE LAKE EFFECT SHOULD THEN CHANGE BACK TO JUST SNOW SHOWERS THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ RSH
000 WWUS41 KBUF 041614 WSWBUF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1114 AM EST FRI DEC 4 2009 ...LAKE EFFECT SNOW TO IMPACT THE NIAGARA FRONTIER THIS AFTERNOON AND EVENING... .COLD AIR CROSSING LAKE ERIE WILL CONTINUE TO GENERATE A BAND OF LAKE EFFECT SNOW ACROSS THE NIAGARA FRONTIER THIS AFTERNOON AND EVENING. THE MAIN IMPACT FROM SNOW WILL BE FELT ACROSS THE NORTHERN BUFFALO SUBURBS AND SOUTHERN NIAGARA COUNTY...EXTENDING EAST INTO ORLEANS AND NORTHERN GENESEE COUNTIES. THE SNOW INTENSITY IS EXPECTED TO WEAKEN DURING THE AFTERNOON...THEN PICK UP A BIT DURING THE EVENING. NYZ010-050015- /O.CAN.KBUF.LE.W.0009.000000T0000Z-091205T0300Z/ /O.EXB.KBUF.LE.Y.0045.000000T0000Z-091205T0300Z/ NORTHERN ERIE- INCLUDING THE CITY OF...BUFFALO 1114 AM EST FRI DEC 4 2009 ...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...LAKE EFFECT SNOW WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. THE LAKE EFFECT SNOW WARNING HAS BEEN CANCELLED. A NARROW BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE NORTHERN SUBURBS OF BUFFALO DURING THE AFTERNOON AND EVENING. SNOWFALL RATES OF ONE HALF INCH PER HOUR ARE EXPECTED IN THE MOST STEADY PART OF THE SNOW BAND DURING THE AFTERNOON. THIS WILL RESULT IN ANOTHER 2 TO 3 INCHES OF SNOW FOR AREAS SUCH AS GRAND ISLAND, NORTH TONAWANDA, AMHERST AND CLARENCE CENTER. THE SNOW MAY PICK UP A BIT DURING THE EVENING AND ACCUMULATE ANOTHER COUPLE OF INCHES...RESULTING IN TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES BY LATE EVENING. AREAS FROM THE BUFFALO AIRPORT SOUTHWARD WILL SEE LITTLE OR NO ACCUMULATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ NYZ001-002-011-050015- /O.EXT.KBUF.LE.Y.0045.000000T0000Z-091205T0300Z/ NIAGARA-ORLEANS-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA 1114 AM EST FRI DEC 4 2009 ...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING... THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 10 PM EST THIS EVENING. A NARROW BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT SOUTHERN NIAGARA COUNTRY...ORLEANS COUNTY AND NORTHERN GENESEE COUNTY DURING THE AFTERNOON AND EVENING. SNOWFALL RATES OF ONE HALF INCH PER HOUR ARE EXPECTED IN THE MOST STEADY PART OF THE SNOW BAND DURING THE AFTERNOON. THIS WILL RESULT IN ANOTHER 2 TO 3 INCHES OF SNOW FOR AREAS SUCH AS PENDELTON, RAPIDS, LOCKPORT, MEDINA, ALBION AND ALABAMA. THE SNOW MAY PICK UP A BIT DURING THE EVENING AND ACCUMULATE ANOTHER COUPLE OF INCHES...RESULTING IN TOTAL SNOW ACCUMULATIONS OF 3 TO 5 INCHES BY LATE EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT WWW.WEATHER.GOV/BUFFALO. && $$ TJP
What forecasters said that day
The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Dec 3, 3:47 PM EST, 19 minutes earlier.
Area forecast discussion, Dec 3, 3:47 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST THU DEC 3 2009
.SYNOPSIS...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO MOVE AWAY
FROM THE AREA TONIGHT. COLDER AIR FOLLOWING THE LOW WILL BRING
ACCUMULATING LAKE EFFECT SNOWS TONIGHT THROUGH FRIDAY NIGHT. THE
LAKE EFFECT SNOW WILL SLOWLY DIMINISH DURING SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE REGION SUNDAY.
&&
.NEAR TERM /THROUGH FRIDAY/...
SIGNIFICANT LAKE EFFECT SNOW EXPECTED TO IMPACT THE NIAGARA
FRONTIER FRIDAY BEFORE SHIFTING SOUTH INTO THE SOUTHERN TIER FRIDAY
NIGHT...
THE LATEST SURFACE MAP SHOWS LOW PRESSURE CENTERED OVER MAINE WITH
A BRISK WESTERLY FLOW OF COLDER AIR STARTING TO SET UP ACROSS THE
LOWER GREAT LAKES. THE WESTERLY UPSLOPE FLOW IS GENERATING A BETTER
ORGANIZED AREA OF RAIN SHOWERS ACROSS THE SOUTHERN TIER...WHILE RAIN
SHOWERS ARE STARTING TO DEVELOP WELL EAST OF LAKE ONTARIO. AS THE
COLDER AIR CONTINUES TO DEEPEN THIS EVENING AND TONIGHT...THE MAIN
FOCUS WILL SHIFT TO LAKE EFFECT SNOW AS 850 MB TEMPERATURES COOL TO
ABOUT -7C BY FRIDAY MORNING. EXPECT THE BULK OF THE LAKE EFFECT SNOW
TO IMPACT THE SOUTHERN TIER TONIGHT WITH POSSIBLE ACCUMULATIONS OF 2
TO 4 INCHES.
ON FRIDAY...THE BOUNDARY LAYER WINDS WILL BACK MORE TO THE SOUTHWEST
AS A MID LEVEL TROUGH DEEPENS ACROSS THE CENTRAL GREAT LAKES. THIS
WILL ALLOW ANY ONGOING LAKE EFFECT SNOW BANDS TO SHIFT TO THE NORTH
AND SET UP ACROSS THE NIAGARA FRONTIER. WHILE THE NAM12 PROFILES DO
NOT SHOW A REAL DEEP LAYER OF MOISTURE OR IDEAL SNOW CRYSTAL
GROWTH...
THE MAIN CONCERN IS THAT THE SNOW BANDS WILL REMAIN STEADY STATE FOR
A GOOD PART OF THE DAY...ESPECIALLY IMPACTING NORTHERN ERIE...
SOUTHERN NIAGARA AND WESTERN ORLEANS AND GENESEE COUNTIES. BASED ON
THIS ANTICIPATED TREND...WE HAVE DECIDED TO ISSUE A LAKE EFFECT SNOW
WARNING FOR NORTHERN ERIE COUNTY...WITH LAKE EFFECT SNOW ADVISORIES
IN EFFECT FOR THE OTHER THREE COUNTIES.
WE EXPECT THE LAKE SNOWS TO HAVE A SIGNIFICANT IMPACT ON THE LATE
AFTERNOON/EARLY EVENING RUSH HOUR TRAFFIC IN METRO BUFFALO. AS THE
BOUNDARY LAYER WINDS VEER SLOWLY TO THE WEST SOUTHWEST...THE SNOW
BANDS ARE EXPECTED TO SETTLE INTO SOUTHERN ERIE COUNTY LATE IN THE
DAY.
EAST OF LAKE ONTARIO...THE BUFKIT PROFILES DO NOT SHOW ADEQUATE LOW
LEVEL MOISTURE FOR ORGANIZED LAKE EFFECT SNOW UNTIL LATER IN THE
AFTERNOON. THEREFORE...NO LAKE EFFECT HEADLINES HAVE BEEN ISSUED FOR
THIS AREA YET.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LAKE EFFECT OFF LAKE ERIE...
THE LAKE EFFECT SNOW BAND WILL BE SHIFTING TO THE SOUTH FRIDAY
NIGHT AND WILL PRIMARILY IMPACTING...CENTRAL AND SOUTHERN ERIE
COUNTY...INCLUDING THE BUFFALO SOUTHTOWNS...WESTERN WYOMING
COUNTY AND DOWN ACROSS NORTHERN SECTIONS OF CHAUTAUQUA AND
CATTARAUGUS COUNTIES. THIS LAKE PLUME SHOULD STILL BE RATHER
INTENSE WITH THE POTENTIAL FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY NEED TO BE SHIFTED SOUTH INTO THESE
AREAS FOR FRIDAY NIGHT.
LAKE EFFECT OFF LAKE ONTARIO...
THE LAKE EFFECT SNOW BAND WILL BE SET UP ACROSS JEFFERSON COUNTY
AT THE START OF THE PERIOD...LIKELY FROM WATERTOWN NORTHWARD. THE
LAKE PLUME SHOULD INTENSIFY FRIDAY NIGHT AS IT BEGINS TO SETTLE
FARTHER TO THE SOUTH AS THE FULL FETCH OF LAKE ONTARIO IS
REALIZED. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY EVENTUALLY NEED TO BE ISSUED FOR THIS
AREA FRIDAY NIGHT.
AS SURFACE HIGH PRESSURE BUILDS OVER THE EASTERN LAKES DURING THE
DAY SATURDAY...THE BOUNDARY LAYER SHOWS MORE DRYING AND SHEAR WILL
INCREASE SIGNIFICANTLY WITH THE LAKE EFFECT SNOW BECOMING
MULTIBANDED OFF LAKE ERIE...CONTINUING INTO SATURDAY AFTERNOON OFF
LAKE ONTARIO BUT THEN BREAKING DOWN DURING THE EVENING.
THE SURFACE HIGH WILL CONTINUE TO BUILD OVER THE AREA SATURDAY NIGHT
AND SUNDAY WITH ONLY A LINGERING CHANCE FOR LAKE INDUCED SNOW
SHOWERS AS A COLD WESTERLY FLOW PERSISTS. AMOUNT OF MOISTURE AND
PRESENCE OF SHEAR ALOFT WILL LIMIT THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS.
TEMPERATURES SATURDAY WILL RANGE FROM THE UPPER 20S OVER THE
SOUTHERN TIER TO THE UPPER 30S OUTSIDE OF THE LAKE SNOW AREAS. LOWS
DURING FRIDAY NIGHT WILL BE IN THE LOW TO MID 20S OVERALL...WITH
SOME UPPER 20S IN THE LAKE SNOW AREAS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING CONTINUES ACROSS THE AREA SUNDAY AND MONDAY WHICH SHOULD
BRING AN END TO THE LAKE EFFECT ACTIVITY. THE RIDGE SHIFTS EAST OF
THE AREA BY TUESDAY SETTING UP A PERIOD OF WEAK WARM AIR ADVECTION
AHEAD OF A LOW MOVING THROUGH THE LAKES REGION INTO CANADA. THERE
COULD BE A GENERAL LIGHT SNOW TUESDAY AND TUESDAY NIGHT.
LATEST MEDIUM RANGE MODELS AND ENSEMBLE FORECASTS ARE CONTINUING
TO SHOW AN INTERESTING FEATURE DEVELOPING BY MID WEEK IN THE FORM
OF LOW PRESSURE OVER THE GULF COASTAL STATE AND WORKING NORTHWARD
IN THE WEDNESDAY TO THURSDAY TIME FRAME. MODELS STILL UNDECIDED ON
TRACK OF THE LOW. SOME SUGGESTION THAT THE TRACK MAY REMAIN SOUTH
OF THE AREA WHICH WOULD ALLOW FOR THE BULK OF THE PRECIPITATION TO
BE A WINTRY VARIETY. THE 12Z GFS AND ECMWF SUGGESTING A MORE
WESTERN TRACK WHICH WOULD ALLOW FOR A WARMER SOLUTION. THIS PERIOD
WILL HAVE TO BE MONITOR CLOSELY.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
IFR CIGS WILL BE FOUND ACROSS THE WESTERN COUNTIES THIS MORNING AS
PLENTY OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE WHILE DEEP LOW
PRESSURE WILL RACE AWAY TO OUR EAST. IN FACT...LIFR CIGS WILL BE
POSSIBLE FROM MID MORNING UNTIL MID AFTERNOON...ESP ACROSS THE WRN
SOUTHERN TIER. EST OF LK ONTARIO...CONDITIONS WILL ALSO DETERIORATE
TO IFR AS THE MORNING PROGRESSES.
THE LOW CIGS EARLY THIS MORNING WILL BE ACCOMPANIED BY SOME
SHOWERS...WHICH WILL TAPER OFF IN AREAL COVERAGE DURING THE MIDDAY.
ALONG WITH THE LOW CLOUDS AND SCATTERED SHOWERS...WEST TO SOUTHWEST
WINDS WILL GUST TO 35 KNOTS ACROSS THE REGION TODAY. SLIGHTLY HIGHER
GUSTS MAY BE FOUND NEAR LAKE ERIE AND ACROSS THE HIGHER TERRAIN OF
THE WRN SOUTHERN TIER.
FOR TONIGHT...SOME OF THE LOW LEVEL MOISTURE WILL GET SCOURED OUT SO
CIGS SHOULD IMPROVE FOR MOST LOCATIONS. WHILE CONDITIONS WILL LIKELY
IMPROVE TO VFR...LAKE EFFECT RAIN AND SNOW SHOWERS EAST OF BOTH
LAKES WILL RESULT IN MVFR CONDITIONS FOR SITES SUCH AS KJHW. THE
LAKE BANDS WILL DRIFT NORTH TO BUFFALO AND WATERTOWN BY DAYBREAK
FRIDAY...WITH MVFR CONDITIONS EXPECETD THERE AS WELL.
OUTLOOK...
FRIDAY AND SATURDAY...MVFR IN SCATTERED SNOW SHOWERS. LOCAL IFR/LIFR
IN STEADIER SNOWS EAST OF THE LAKES.
SUNDAY...VFR WITH OCCASIONAL MVFR IN SNOW SHOWERS.
MONDAY...MAINLY VFR.
&&
.MARINE...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO LIFT NORTHEAST
AND INTO THE CANADIAN MARITIMES TONIGHT. STRONG COLD AIR ADVECTION
SURGING ACROSS THE LOWER LAKES IN THE WAKE OF THE LOW WILL PRODUCE
PERIODS OF STRONG WINDS AND HIGH WAVE CONDITIONS. THE GALE
WARNING WILL REMAIN ON THE EASTERN TWO THIRDS OF LAKE ONTARIO
THROUGH THE AFTERNOON. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT FOR ALL NEARSHORE AREAS THROUGH THE DAY FRIDAY...INCLUDING
THE NIAGARA RIVER AND SAINT LAWRENCE RIVER. SMALL CRAFT CONDITIONS
MAY EXTEND INTO FRIDAY NIGHT...ESPECIALLY ALONG THE LAKE ONTARIO
NEARSHORE WATERS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY FROM 6 AM TO 6 PM EST FRIDAY FOR
NYZ001-002-011.
LAKE EFFECT SNOW WARNING FROM 6 AM TO 10 PM EST FRIDAY FOR
NYZ010.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR LEZ020.
SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LEZ040-041.
GALE WARNING UNTIL 6 PM EST THIS EVENING FOR
LOZ043>045-063>065.
SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LOZ042.
SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR SLZ022-
024.
&&
SYNOPSIS...TMA
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...TMAHazardous weather outlook, Dec 3, 6:09 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 609 AM EST THU DEC 3 2009 NYZ001-002-041115- NIAGARA-ORLEANS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010>012-019-020-085-041115- NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND COULD BRING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT THIS TIME THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME TOO DRY FOR SIGNIFICANT ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ003>005-013-014-021-041115- MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-ALLEGANY- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-041115- OSWEGO-JEFFERSON-LEWIS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND COULD BRING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT THIS TIME THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME TOO DRY FOR SIGNIFICANT ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-SLZ022-024-041115- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LOZ062>065-041115- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- 609 AM EST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 1:34 PM EST | Gale Warning | BUF | 4 hr | |
| Dec 3, 4:06 PM EST | Lake Effect Snow Advisory | BUF | Erie, Genesee, Niagara, Orleans | 23 hr |
Nearby
Lake Effect Snow Warnings in New York, 2009Every lake effect snow warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.